Alert archive / Colorado / Red Flag Warnings in 2020

Red Flag Warning 1, NWS Goodland, KS

February 1, 2020Kit Carson County, Yuma County, Colorado; Dundy County, Nebraska; Cheyenne County, Sherman County, Kansas

NWS Goodland, KS issued this red flag warning at Feb 1, 2020, 1:04 PM MST for Kit Carson County, Yuma County, Colorado; Dundy County, Nebraska; Cheyenne County, Sherman County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 1, 2020, 1:04 PM MST (20:04 UTC)
Expired
Feb 1, 2020, 5:00 PM MST
In force
4 hr
Issued by
NWS Goodland, KS

Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 49 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2451 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

428 
WWUS83 KGLD 012004
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
104 PM MST Sat Feb 1 2020

COZ252-253-KSZ001-013-NEZ079-020000-
/O.NEW.KGLD.FW.W.0001.200201T2004Z-200202T0000Z/
Yuma-Kit Carson-Cheyenne-Sherman-Dundy-
104 PM MST Sat Feb 1 2020 /204 PM CST Sat Feb 1 2020/

...RED FLAG WARNING IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 001...013...079...252 AND 253...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 5 PM MST /6 PM CST/ this afternoon.

* Affected Area...In Colorado...Fire Weather Zone 252 Yuma and 
  Fire Weather Zone 253 Kit Carson. In Kansas...Fire Weather 
  Zone 001 Cheyenne and Fire Weather Zone 013 Sherman. In 
  Nebraska... Fire Weather Zone 079 Dundy.

* Winds...Northwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
1 follow-up statement
314 
WWUS83 KGLD 012356
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
456 PM MST Sat Feb 1 2020


COZ252-253-KSZ001-013-NEZ079-020100-
/O.EXP.KGLD.FW.W.0001.000000T0000Z-200202T0000Z/
Yuma-Kit Carson-Cheyenne-Sherman-Dundy-
456 PM MST Sat Feb 1 2020 /556 PM CST Sat Feb 1 2020/

...RED FLAG WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER 
ZONES 001...013...079...252 AND 253...

The threat of relative humidity below 15 percent and winds 
gusting over 25 mph has ended for the day. Therefore, the Red Flag
Warning will be allowed to expire. 


$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Feb 1, 10:19 AM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Feb 1, 10:19 AM MST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1019 AM MST Sat Feb 1 2020

.UPDATE...
Issued at 840 AM MST Sat Feb 1 2020

Update to forecast issued for adjustment to current cloud cover
based on latest from visible satellite loop. Veil of SCT-BKN high
clouds giving the region psunny-msunny skies at best at this
time. Breaks in the coverage occurring NW of the CWA and should
filter SE towards the area later this morning. These clouds could
also impact fire weather concerns for this afternoon. The later
these clouds breaks the shorter the time period for RH values to
drop as temps warm up. Will continue to monitor.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 345 AM MST Sat Feb 1 2020

Today-Tonight: Northerly flow aloft will back to the NW-WNW late
this aft into tonight as an upper level ridge along the Southern
Pacific coast flattens and builds eastward across the Desert SW
into the Southern Plains. Expect clear skies (aside from transient
cirrus) and a warming trend, with highs in the mid to upper 60s
and WNW-NW winds increasing to 15-25 mph during the afternoon.
Winds will back to the west and decrease to ~10 mph around sunset
this evening, with overnight lows in the upper 20s to mid 30s.

Sun-Sun night: Robust shortwave energy will dig southeast ashore
the Pacific NW late tonight, progressing eastward into the Great
Basin (Sun) and 4-Corners (Sun night). A pronounced lee cyclone
will develop in eastern CO Sunday afternoon as flow aloft
strengthens and backs to the WSW-SW over the Rockies. Deep
vertical mixing and low-mid level warm advection on the eastern
periphery of the intensifying lee cyclone will result in a
considerable warming trend -- yielding record or near record highs
ranging from the upper 60s (northeast) to middle 70s (south of
I-70). A prodigious temperature gradient will exist on the eastern
periphery of the lee cyclone in southwest NE -- thus, a fair
amount of uncertainty exists with regard to maximum temperatures
north of I-70 -- particularly invof the KS/NE border.
Strengthening low-level northerly flow /cold advection/ is
anticipated Sunday evening as the lee cyclone in eastern Colorado
progresses ESE into south-central Kansas and north-central
Oklahoma -- with temperatures rapidly falling below freezing from
N-S Sunday eve/night. At this time, dry conditions are anticipated
to prevail through 12Z Mon. It should be noted that the precise
evolution of the lee cyclone (i.e. low-level height/wind/thermal
fields) remains uncertain -- and that light precipitation cannot
be ruled out early Monday morning.

.LONG TERM...(Monday through Saturday)
Issued at 331 AM MST Sat Feb 1 2020

An upper level trough begins entering the Tri-State area Monday.
The trough axis crosses the Tri-State area Wednesday with high
pressure over the western U.S. As the trough moves into the
Midwest Wednesday night, instead of the ridge moving into the
central U.S., low pressure cycles over the northern half of the
U.S. through Saturday.

Surface high pressure moves into the central Plains behind the
passage of a cold front going into Monday. High pressure sits over
much of the western half of the U.S. through Thursday. Long range
models show an area of low pressure move from the northern Plains
southeast into the Midwest Thursday night and Friday. This will
bring along a frontal boundary and subsequent wind shift but is
not expected to have much, if any, impact on temperatures in the
following days.

The main events in the extended forecast period are snow,
temperatures, and wind chills. Immediate time periods following
frontal passages will be breezy with gusts up to 30 mph.

At this time, confidence is high in snow potential at the
beginning of this next week. Confidence in amounts is still low
but the trend has shown a couple inches of snow possible (up to 5
inches) with the total accumulation gradient primarily increasing
from south to north across the CWA. Forecast Builder tried to put
a few small areas of freezing rain during the event into the
grids. Decided to take them out due to lack of confidence that
there would be any precipitation types other than snow.

Temperatures will warm through next week but will start off
colder than what the area has seen in quite some time. Highs on
Monday are expected to occur at midnight with temperatures
decreasing through the day. Highs will range from the 20s at the
beginning of the week to mid-40s and 50s by Friday. Lows will
follow a similar trend ranging from around zero to the 20s.

The other concern is wind chills Monday and Tuesday nights.
Tuesday night into Wednesday will overall be colder but more of a
wind chill gradient is expected across the CWA. Monday night, wind
chill values in the negative single digits to just a couple of
degrees above freezing are expected with more widespread low wind
chills across the area. Tuesday night, wind chill values will
range from about -10F in eastern Colorado to +10F in the eastern
CWA.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1019 AM MST Sat Feb 1 2020

VFR conditions will prevail thru the forecast period w/ a mix of
SKC-SCT250.

Winds for KGLD, W around 10kts thru 19z, then WNW 15-25kts. By
00z Sunday, W again around 10-15kts becoming WSW 10-20kts by 12z.

Winds for KMCK, WSW 10-15kts thru 19z, then W around 15-25kts. By
01z Sunday, WNW around 10kts.

&&

.FIRE WEATHER...
Issued at 345 AM MST Sat Feb 1 2020

Today: High temperatures in the mid-upper 60s, minimum RHs
ranging from 15-25%, and NW winds at 10-20 mph gusting up to 30
mph will result in near critical fire weather conditions in
eastern Colorado and extreme Western Kansas this afternoon --
mainly along and west of Kansas Highway 27 between 12-4 pm MST. A
short-fused Red Flag Warning may be needed.

Sunday: Critical or near-critical fire weather conditions are
anticipated across portions of the Tri-State area Sunday
afternoon, mainly in eastern Colorado and areas along/south of
Interstate 70 in northwest Kansas between 12-4 pm MST -- where
high temperatures will reach the lower to middle 70s, RHs may
bottom out as low as 10-20%, and SW winds may reach 10-20 mph with
gusts up to 30 mph. Guidance continues to indicate deep
southwesterly flow will be present within the warm sector of the
developing lee cyclone Sunday afternoon. Forecast soundings in
eastern CO and areas along/south of I-70 in western Kansas
indicate that a weak inversion/cap at ~800 mb may hinder deep
vertical mixing -- though the same soundings indicate that
surface temperatures will not exceed the mid-upper 60s --
suggesting that deep vertical mixing may be achieved with
warmer temperatures. A Fire Weather Watch and/or a Red Flag
Warning may be needed for the aforementioned area Sunday
afternoon.

&&

.CLIMATE...
Issued at 345 AM MST Sat Feb 1 2020

===========================
RECORD HIGHS ON FEBRUARY 1
===========================

Yuma, CO         67F / 1953

===========================
RECORD HIGHS ON FEBRUARY 2
===========================

Hill City KS     80F / 2003
Colby KS         78F / 2003
Tribune KS       77F / 2003
Yuma CO          75F / 2003
Goodland KS      72F / 1934
McCook NE        72F / 1962
Burlington CO    72F / 1934

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...VINCENT
LONG TERM...NEWMAN
AVIATION...JN
FIRE WEATHER...VINCENT
CLIMATE...JN/VINCENT
Hazardous weather outlook, Feb 1, 11:10 AM MST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1110 AM MST Sat Feb 1 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021815-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1110 AM MST Sat Feb 1 2020 /1210 PM CST Sat Feb 1 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Elevated fire weather conditions are expected in Eastern Colorado
and extreme Western Kansas this afternoon, mainly along and west of
Kansas Highway 27 between 12 PM and 4 PM MST. Outdoor burning is not
advised.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Elevated fire weather conditions are expected in Eastern Colorado
and Northwest Kansas Sunday afternoon, mainly along and south of
Interstate 70 between 12 PM and 4 PM MST. Outdoor burning is not
advised.

An abrupt transition to colder temperatures will occur Sunday night
into Monday. Light accumulating snow is expected across portions of
the Tri-State area Monday night into Tuesday, and below zero wind
chill values are expected Monday night through Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Colorado, 2020Red Flag Warnings in Kansas, 2020Red Flag Warnings in Nebraska, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.